MAUDE Adverse Event Report: INARI MEDICAL, INC. INARI CLOTTRIEVER CATHETER; EMBOLECTOMY CATHETER

INARI MEDICAL, INC. INARI CLOTTRIEVER CATHETER; EMBOLECTOMY CATHETER
Model Number 40-102
Medical Device Problem Codes Retraction Problem (1536); Activation, Positioning or Separation Problem (2906)
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 02/10/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The device investigation is underway and the results will be provided in a supplemental report.The device identifiers were not provided; however, the company recorded all lots shipped to the facility and each of the possible lot history records were reviewed.There were no discrepancies or unusual findings that relate to the reported event.The device labeling includes the following caution statements and instruction: contraindication - not intended for the removal of fibrous, adherent, or calcified material (e.G.Atherosclerotic plaque).Warning - avoid using excessive force to advance or retract against resistance.If excessive resistance is encountered, retract and collapse the collection bag and coring element into the outer catheter and remove the device.Excessive force against resistance may result in damage to the device or vessel.Manufacturer reference #: (b)(4).
 
Event or Problem Description
A (b)(6)-year-old male patient with pancreatic cancer presented to the hospital with phlegmasia, complaining of leg pain.A computed tomography angiogram revealed extensive thrombosis extending from the right tibial vein to the common iliac vein.On (b)(6) 2021, the inari medical clottriever (ct) system, comprised of the ct catheter and ct sheath (13f), was used to attempt to treat the deep vein thrombosis (dvt).Access was gained via the right popliteal vein with a 5f sheath.A terumo guidewire was advanced to the subclavian vein along with a 120 cm catheter.The glidewire was then exchanged for a boston scientific amplatz super stiff guidewire, and the 5f sheath was upsized to an 8f sheath.The vessel up to the external iliac vein was ballooned with an 8 mm balloon, and ultrasound was used to confirm the amount and location of the clot.The ct sheath was inserted, and 6 passes were performed with the ct catheter, completely clearing the common iliac, external iliac, and common femoral veins of thrombus.The popliteal vein was then ballooned with the 8 mm balloon, and one ct pass retrieved a small amount of clot.A second pass was conducted, but the ct catheter could not be removed through the sheath.Various methods to remove the catheter were attempted; however, a venous cutdown was performed in order to safely remove the ct catheter and ct sheath from the patient.Upon examination of the ct catheter, a large piece of chronic clot was found in the coring element.The patient was reported to have improved the following day.
 
Additional Manufacturer Narrative
The user facility returned the clottriever catheter.The device was visually inspected and reviewed for damage and then decontaminated for further analysis and functional testing.The clottriever sheath used in this procedure was not returned.The clottriever catheter was visually inspected and found to be in great condition; the only damage noted was a kink in the middle and inner shafts (likely due to how the device was packaged for return/investigation).The collection bag and coring element were deployed and the collection bag was opened and locked in the "engaged" position.No damage was seen or noted on the struts on the coring element, the braided collection bag, or the tip of the delivery catheter and the device functioned as intended.From reviewing the case photos and event information, the sixth pass of the procedure was when the reported issue occurred; it appears to have captured clot that overloaded the system's ability to withdraw the clot burden through the 13f sheath.It is likely that once the coring element containing the larger chronic clot reached the funnel/shaft of the sheath, the chronic clot burden "tented" open the braided funnel against the inside of the vessel wall, not allowing the funnel to collapse down through the access site when the physician attempted to remove the system in unison.This kept both the braided funnel, chronic clot burden, and coring element/bag within the vessel.At this point, secondary surgical intervention was performed (patient was transferred to the operating room for a venous cut down to remove the clottriever system containing the large clot).The issue is likely due to retrieving excess burden of chronic clot that was too large for the 13f sheath shaft lumen.Even though this patient's clot was also tested and attempted to be withdrawn through the clottriever sheath, 16fr, without any success (details were limited).The root cause of the reported event was attributed to use error where the chronic clot inside the collection bag was too large to be physically withdrawn through the 13f clottriever sheath and/or the original incision.Recommendations include utilizing the larger 16f clottriever sheath when a patient is likely/expected to have larger volume of clot.This can potentially assist in removing more of the clot burden on previous passes and mitigate overloading the system on any given pass.No device malfunction was identified; the device met specifications and functioned as intended.Manufacturer reference#: (b)(4).

Brand Name
INARI CLOTTRIEVER CATHETER
Common Device Name
EMBOLECTOMY CATHETER
Manufacturer (Section D)
INARI MEDICAL, INC.
9 parker
suite 100
irvine CA 92618
MDR Report Key11447746
Report Number3011525976-2021-00011
Device Sequence Number3497232
Product Code QEW
UDI-Device Identifier00850291007093
UDI-Public00850291007093
Combination Product (Y/N)N
Initial Reporter StateNH
Initial Reporter CountryUS
PMA/510(K) Number
K210190
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/22/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number40-102
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/23/2021
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/10/2021
Supplement Date Received by Manufacturer04/22/2021
Initial Report FDA Received Date03/09/2021
Supplement Report FDA Received Date04/23/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
AMPLATZ SUPER STIFF GUIDEWIRE.; INARI CLOTTRIEVER SHEATH.; TERUMO GLIDEWIRE.
Outcome Attributed to Adverse Event Required Intervention;
Patient Age62 YR